Kansas, 2024

Hail and Damaging Winds in Kansas, July 31, 2024

July 31, 2024 · NWS GLD · 11 events in 4 counties and zones

In the early afternoon of the 31st, a cold front set off a line of storms across Northwestern Kansas. 75 inches and 63 MPH gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

In the early afternoon of the 31st, a cold front set off a line of storms across Northwestern Kansas. These storms continued into the evening hours and produced hail up to 1.75 inches and 63 MPH gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 31, 2:08 PM CST, 48 minutes earlier. Its key messages:

  • Strong to severe thunderstorms may occur over the eastern counties this afternoon through early evening.
  • Next rain chance is Friday evening.
  • Cooler weather with increasing chances for rain middle of next week.
Area forecast discussion, Jul 31, 2:08 PM CST, 48 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
208 PM MDT Wed Jul 31 2024

.KEY MESSAGES...

- Strong to severe thunderstorms may occur over the eastern
  counties this afternoon through early evening.

- Next rain chance is Friday evening.

- Cooler weather with increasing chances for rain middle of next
  week.

&&

.UPDATE...
Issued at 956 AM MDT Wed Jul 31 2024

Isolated showers and thunderstorms have formed behind the weak
cold front moving through. At this time severe weather is not
anticipated for the morning storm activity. However, as
temperatures continue to warm late this morning and the
inversion mixed out, severe wind gusts up to 70 MPH may occur
with any storm.

Am expecting the storm activity to continue east across the rest
of the forecast area today. The storm activity may expand
southward once the storms move past Hitchcock and Thomas
counties this afternoon.

&&

.SHORT TERM /THROUGH THURSDAY/...
Issued at 158 PM MDT Wed Jul 31 2024

Latest upper air analysis shows the ridge over the Southern Plains,
with zonal flow over the Central Plains.  A weak frontal boundary
was accompanying an upper level short wave trough east across
Southern Nebraska and Northern Kansas.  Along this boundary
thunderstorms have continued to form and move eastward.

For the rest of the afternoon, anticipate thunderstorm activity to
continue moving eastward behind the frontal boundary.  As the
frontal boundary moves over the eastern part of the forecast area it
will move into higher instability due to the warmer temperatures.
This could cause storms to become stronger.  However, latest model
data is showing the stability increasing, which seems reasonable
given the high cloud bases and rather large dew point depressions at
the LCL.  There is a narrow layer of ML CAPE over 1000 j/kg. However
it is so narrow that confidence is on the low side that the
instability that high is representative of what the storm updrafts
will take advantage of.  Effective shear will be near 50 kts,
similar to what it is currently, and storms have yet to have to
become well organized at this point.  Given this, am thinking the
main threat is damaging wind gusts up to 70 MPH.

Tonight the storm activity will shift east of the forecast area by
mid evening.  Behind the storm activity winds will become light and
turn to the east.  Lows will be a few degrees cooler than last night
due to the passage of the weak cold front.

Thursday is expected to be dry due to subsidence aloft and large dew
point depressions at the LCL.  Highs will still be hot, but not as
hot as the last couple of days.&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
Issued at 103 AM MDT Wed Jul 31 2024

The above normal temperatures are expected to continue through the
long term period as an upper ridge moves over the Central CONUS.

Thursday night, the area will be under northwest split flow aloft as
an upper low moves over the Upper Midwest and an upper high moves
over the Southern Plains and Western CONUS. This ridge is expected
to sit over the region throughout the remainder of the period. With
this upper pattern, it is possible that any smoke out west and in
the western half of Canada could move over the Tri-State area
helping to keep temperatures down a few degrees from the current
forecast and potentially impact air quality. High temperatures on
Friday and Saturday are forecast to be in the 90s. While Sunday
through Tuesday are expected to be in the 90s to lower 100s, with
the hottest values east of the CO border. Wednesday looks to be a
bit cooler with highs currently expected to be in the 80s due to the
shower/storm chances throughout the day. Overnight lows will be in
the 60s each Thursday night through Saturday. Overnight lows will
increase over our far east Sunday and Monday with values in the 60s
to lower 70s. Tuesday and Wednesday may have overnight lows in the
50s to 60s.

While we are in an overall dry pattern, there is still potential
(less than 40%) for some diurnally-driven convection to develop
during the afternoon and overnight hours Friday. The best chances of
20-40% PoPs is along and west of Highway 27. Saturday through Monday
afternoon are currently expected to be dry. Weak disturbances
travelling over the ridge will help generate another chance (up to
35%) for showers/storms Monday evening ahead of an approaching cold
front passing through on Tuesday. Tuesday afternoon through
Wednesday look to be our best chances for precipitation impacting
the entire Tri-State area as showers and thunderstorms develop along
and behind the fronts moving over each day.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1132 AM MDT Wed Jul 31 2024

VFR conditions forecast for the TAFs. A broken line of storms
will continue to move eastward. This will affect KMCK for the
next couple of hours. There maybe some wind gusts with these
storms as they move through.  Aside from the storms winds will
be light, turning from the north to the east and back again.

&&

.CLIMATE...
Issued at 330 AM MDT Mon Jul 29 2024

July 31 High Temperature Records (F):

Goodland......105 in 2002
Hill City.....113 in 1934
McCook........107 in 2002
Burlington....102 in 2002
Colby.........108 in 1935
Tribune.......107 in 1934
Yuma..........107 in 2002

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 8 PM CDT this evening for KSZ015-016-029.
CO...None.
NE...None.

&&

UPDATE...JTL
SHORT TERM...JTL
LONG TERM...KMK
AVIATION...JTL
CLIMATE...BV
Hazardous weather outlook, Jul 31, 2:06 PM CST, 50 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
206 PM MDT Wed Jul 31 2024

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-012015-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
206 PM MDT Wed Jul 31 2024 /306 PM CDT Wed Jul 31 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Due to scattered thunderstorms develop over portions of northwest
Kansas this afternoon, A Severe Thunderstorm Watch is in effect
for Norton, Decatur, Sheridan, and Graham counties between 2 PM and
10 PM CDT. Brief, localized wind gusts up to 70 mph are possible in
association with ANY thunderstorms.

Air temperatures and heat indices around 105 degrees are expected
this afternoon in Graham, Sheridan and Gove counties, where a Heat
Advisory remains in effect through 8 PM CDT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required

The radar

The Grand Island radar (KUEX), 118 km away, was scanning. The volume nearest the first event began at 20:56 UTC.

Open the radar archive at this moment

Event by event

8 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Norton

When
July 31, 2:56 PM CST
Where
Norton County, 0.87 mi NW of Almena
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.890, -99.710

Spotter estimated quarter sized hail ongoing at time of the report.

Hail, Gove

When
July 31, 3:05 PM CST to 3:15 PM CST
Where
Gove County, 2.14 mi E of Campus
Measured
1 in hail
Reported by
Public
Coordinates
39.120, -100.710

Report of nickel to quarter sized hail near Campus that fell over a duration of 10 minutes.

Hail, Gove

When
July 31, 3:15 PM CST
Where
Gove County, 3.33 mi E of Campus
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.112, -100.689

NWS employee reported 1 inch diameter hail.

Thunderstorm Wind, Graham

When
July 31, 3:44 PM CST to 4:03 PM CST
Where
Graham County, (Hlc)hill City Muni
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
39.380, -99.830

The ASOS in Hill City recorded multiple gusts between 58 and 62 MPH.

Thunderstorm Wind, Graham

When
July 31, 3:45 PM CST
Where
Graham County, 0.69 mi S of Hill City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.360, -99.850

Trained spotter reported estimated 60 MPH wind gusts.

Hail, Gove

When
July 31, 3:46 PM CST to 3:55 PM CST
Where
Gove County, 0.88 mi NW of Gove
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.960, -100.490

Trained spotter reported 1.25 inch hail starting at 45 past the hour, but later reported 1.5 inch hail was found.

Hail, Sheridan

When
July 31, 3:48 PM CST
Where
Sheridan County, 4.18 mi S of Seguin
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.270, -100.590

Trained spotter reported numerous quarter to half dollar sized hail stones.

Hail, Graham

When
July 31, 3:55 PM CST
Where
Graham County, 0.53 mi E of Hill City
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.370, -99.840

Local emergency manager reported 1 inch diameter hail.

Hail, Gove

When
July 31, 4:12 PM CST
Where
Gove County, 6.84 mi ENE of Gove
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.000, -100.370

Trained spotter reported 1.75 inch hail.

Thunderstorm Wind, Gove

When
July 31, 4:13 PM CST
Where
Gove County, Quinter
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
39.070, -100.230

Mesonet UP846 measured a 63 MPH wind gust.

Hail, Gove

When
July 31, 5:50 PM CST
Where
Gove County, 14.86 mi SSE of Quinter
Measured
1.75 in hail
Reported by
Public
Coordinates
38.860, -100.170

Public report of 1.75 inch hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1198808, 1198809, 1198810, 1198811, 1198812, 1198813, 1198814, 1198815, 1198816, 1198817, 1198818.